The problem really boils down to too much unabsorbed magnesium, which attracts water from the surrounding tissues in the intestine or colon and overstimulates the intestine. "At higher doses, magnesium can disrupt smooth bowel muscles and cause bowel stimulation or some relaxation / disruption to normal peristalsis," explains Kent Sasse, MD, double-board certified surgeon and author. "The result is diarrhea and sometimes cramp-like pain."
The key to preventing diarrhea is twofold. You need to make sure you take the right type of magnesium for your needs and nail down the dosage so that your body can fully absorb it. "In general, the higher the dose, the more likely a person is to have diarrhea," says Sasse.
When taking oral supplements with magnesium forms such as citrate, malate, glycinate and oxide, it is important to follow the recommended daily doses. According to the National Institutes of Health, the tolerated upper intake for additional magnesium is: